Wyoming, 2021Heavy Snow in Wyoming, May 9 to 11, 2021
May 9 to 11, 2021 · NWS CYS · 3 events in 3 counties and zones
A late season winter storm produced heavy snow mainly on grassy surfaces between Cheyenne and the Interstate 80 Summit in southeastern Wyoming.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late season winter storm produced heavy snow mainly on grassy surfaces between Cheyenne and the Interstate 80 Summit in southeastern Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 9, 6:19 PM MST, 4 hours 41 minutes earlier.
Area forecast discussion, May 9, 6:19 PM MST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
719 PM MDT Sun May 9 2021
.UPDATE...
Issued at 659 PM MDT Sun May 9 2021
Cold air is seeping north into the region just east of the South
Laramie Range and the Snowy Mountain Range this evening, putting
these areas, and areas east, much closer to the rain snow line
than forecast. As a narrow pre-frontal moisture fetch affects the
Wyoming-Colorado border and south of the North Platte River
Basin this evening, will see a rain-snow mix possible for the
next few hours, finally switching to snow just before daylight.
This system remains incredibly difficult to forecast, even as the
system edges into Wyoming. The rain-snow line is everything here,
starting around 7kft, and dropping down to about 4.5kft by
tomorrow morning, where it may stay through Tuesday evening. In
all likelihood, Monday morning through Tuesday evening will be
the period of highest impacts, though, most areas will only
receive a nuisance amounts of snow above 4.5kft. For now, all
Warnings and Advisories issued by the previous shift look on
track, though, east Laramie County may need an Advisory as well.
Future shifts will continue to assess this possibility. However,
as this is a difficult forecast, and as all model guidance has
lacked consistency, this forecast remains a low confidence
forecast, and has the ability to surprise.
Note: below 4.5kft, all areas of southeast Wyoming and the west
Nebraska Panhandle will receive rain around a tenth of an inch,
if not a quarter to a half an inch.
&&
.SHORT TERM...(Late this afternoon - Tuesday)
Issued at 230 PM MDT Sun May 9 2021
Broad low amplitude upper level trough with embedded short waves
dominated the North-Central CONUS. Pockets of weak instability and
marginal low/mid level lapse rates resulted in widely scattered
showers and a few weak thunderstorms this afternoon. This activity
will decrease early this evening, with showers increasing in coverage
later tonight from south to north. Snow levels will fall below 6000
feet overnight into Monday morning as cold air aloft as the upper
trough deepens to the west.
Upper level diffluence and cold air aloft will steepen low/mid level
lapse rates for the development of isolated thunder Monday and Tuesday
afternoon. This remains a tricky forecast with the location of the
rain/snow transition, with elevation and high May sun angle contributing
factors for accumulation. Elevations between 6000 and 7000 feet may
receive 3 to 6 inches, with 6 to 12 inches possible above 7000 feet.
Initial impacts will be minimal due to the warm road surfaces, with
accumulations limited to grassy surfaces. As the trough deepens and
cold air advection increases late Monday, snow will begin to accumulate
on road surfaces, creating hazardous travel. Areas of fog will also
develop with easterly low level upslope. At this time, greatest travel
impacts will be confined to Interstate 80 between Cheyenne and Laramie
where a Winter Storm Warning is in effect for 4 to 8 inches of snow
from late tonight until midday Tuesday. Winter Weather Advisories were
hoisted for the North and Central Laramie Range, Snowy Range, North
Snowy Range Foothills, and Central Laramie County for the same time
period.
.LONG TERM...(Tuesday Night - Saturday)
Issued at 308 AM MDT Sun May 9 2021
Widespread rain & snow is expected to slowly diminish in coverage/
intensity by Tuesday evening as the trough axis advances east with
the break down of the Rex Block. A general trend toward warmer and
drier conditions can be expected through mid to late week as upper
level ridging regains control over the western & central CONUS.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 520 PM MDT Sun May 9 2021
KCYS continues in MVFR conditions for the rest of the TAf period
until 12Z switching to LIFR due to incoming snow showers. Mostly
rain is expected across southeastern Wyoming sites KRWL and KLAR
along with light winds trending 8-11kts. IFR conditions will begin
12Z at KLAR and 17Z at KRWL due to low visibilities from rain
showers. These conditions aren't expected to improve during this
period through 0Z Monday evening. The Nebraska Panhandle sites
will drop to IFR starting 13Z due to rain continuing into Monday
evening. OVC skies persist during the entire TAF period.
&&
.FIRE WEATHER...
Issued at 230 PM MDT Sun May 9 2021
Fire weather concerns will be low through the middle of the week. A
slow moving low pressure system will produce widespread precipitation
beginning late tonight and continuing through Tuesday. Temperatures
will be cold enough for snow, heavy at times, to fall over elevations
above 6000 feet. There will be periods of rain or rain mixed with snow
for elevations below 6000 feet. Isolated thunderstorms will also be
possible. Precipitation will diminish from west to east Wednesday,
with moderating temperatures and mainly dry conditions later this week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from midnight tonight to noon MDT
Tuesday for WYZ103-106-110-114-118.
Winter Storm Warning from midnight tonight to noon MDT Tuesday
for WYZ116-117.
NE...None.
&&
UPDATE...AB
SHORT TERM...MAJ
LONG TERM...CLH
AVIATION...AW
FIRE WEATHER...MAJHazardous weather outlook, May 9, 12:44 PM MST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
144 PM MDT Sun May 9 2021
NEZ002-003-019>021-054-055-095-096-101945-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
144 PM MDT Sun May 9 2021
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Isolated showers and possibly a few thunderstorms will develop
this afternoon. Showers will become more numerous tonight. Rain
may mix with snow late tonight and early Monday morning.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Numerous showers and a few thunderstorms are forecast Monday
through Tuesday. Rain may mix with snow late Monday night and
early Tuesday morning.
.Spotter information statement...
Spotter activation will not be required.
WYZ101-102-107-108-119-101945-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-East Laramie County-
144 PM MDT Sun May 9 2021
This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Isolated showers and possibly a few thunderstorms will develop
this afternoon. Showers will become more numerous tonight. Rain
may mix with snow late tonight and early Monday morning.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Numerous showers and a few thunderstorms are forecast Monday
through Tuesday. Rain may mix with snow late Monday night and
early Tuesday morning.
.Spotter information statement...
Spotter activation will not be needed.
WYZ104-105-109-111>113-115-101945-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Laramie Valley-
144 PM MDT Sun May 9 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Isolated showers and possibly a few thunderstorms will develop
this afternoon. Showers will become more numerous tonight. Rain
will mix with and change to snow late tonight and early Monday
morning.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Periods of wet snow will continue Monday through Tuesday. Snow
accumulations of 3 to 6 inches are expected for elevations above
8000 feet, including the Sierra Madre Range.
.Spotter information statement...
Spotters are encouraged to report snowfall amounts to the National
Weather Service in Cheyenne.
WYZ103-106-110-114-118-101945-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-Snowy Range-Central Laramie County-
144 PM MDT Sun May 9 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Isolated showers and possibly a few thunderstorms will develop
this afternoon. Showers will become more numerous tonight. Rain
will mix with snow and change to snow late tonight.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Periods of wet snow will continue Monday through Tuesday. Snow
accumulations of 3 to 6 inches are expected for elevations between
6000 and 7000 feet, with 6 to 12 inches above 7000 feet. Winter
Weather Advisories are in effect through midday Tuesday, including
Interstate 80 between Laramie and Rawlins.
.Spotter information statement...
Spotters are encouraged to report snowfall amounts to the National
Weather Service in Cheyenne.
WYZ116-117-101945-
South Laramie Range-South Laramie Range Foothills-
144 PM MDT Sun May 9 2021
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Isolated showers and possibly a thunderstorm or two will develop
this afternoon. Showers will become more numerous tonight, with
rain changing to snow after midnight. Little or no accumulation
is expected.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Periods of wet snow will continue Monday through Tuesday. Total
accumulations of 4 to 8 inches are expected. Travel will become
hazardous with slick, snow covered roads, including Interstate 80
between Cheyenne and Laramie. A Winter Storm Warning is in effect
through midday Tuesday.
.Spotter information statement...
Spotters are encouraged to report snowfall amounts to the National
Weather Service in Cheyenne.
Heavy Snow, South Laramie Range
- When
- May 9, 11:00 PM MST to May 11, 11:00 AM MST
- Where
- South Laramie Range forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Curt Gowdy State Park observer measured 6.0 inches of snowfall.
Heavy Snow, South Laramie Range Foothills
- When
- May 9, 11:00 PM MST to May 11, 11:00 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Observer located seven miles west of Warren Air Force Base measured 6.5 inches of snowfall.
Heavy Snow, Central Laramie County
- When
- May 10, 4:00 AM MST to May 11, 11:00 AM MST
- Where
- Central Laramie County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Cheyenne, Wyoming National Weather Service Office measured 6.1 inches of snowfall.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, May 9 to 14, 20213 deaths · 2 events
- Flash Flooding and Hail in Texas, May 9 to 10, 20211 death · 61 kt wind · 31 events
- Tornado and Damaging Wind in Tennessee, May 9, 20211 injured · $200,000 · EF1 · 3 events
- Wildfire in Florida, May 9, 2021$810,000 · 1 event
- Hail and Damaging Winds in New Mexico, May 9, 2021$135,000 · 1 in hail · 5 events
- Flooding and Hail in Missouri, May 9, 2021$52,000 · 1.75 in hail · 23 events
- Damaging Winds in Mississippi, May 9, 2021$108,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Texas, May 9, 2021$65,000 · 1.75 in hail · 13 events
- Flooding in Ohio, May 9 to 15, 2021$47,000 · 19 events
- Strong Wind in West Virginia, May 9, 2021$35,000 · 3 events
- Tornado and Hail in Arkansas, May 9, 2021$25,000 · EF0 · 2 events
- Hail in Texas, May 9 to 10, 20212.75 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953765, 953766, 953767.